Alert archive / Kansas / Flash Flood Warnings in 1998

Flash Flood Warning 41, NWS Kansas City, MO

September 24, 1998Linn County, Kansas

NWS Kansas City, MO issued this flash flood warning at Sep 24, 1998, 8:43 AM CDT for Linn County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 1998, 8:43 AM CDT (13:43 UTC)
Expired
Sep 24, 1998, 11:30 AM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Whole counties

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 83 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 2:44 AM CDT, 5 hours 59 minutes earlier.

Area forecast discussion, Sep 24, 2:44 AM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
244 AM CDT THU SEP 24 1998

LOOKS LIKE A WET FEW DAYS FOR AREA.  LATEST RADAR LOOPS SHOW SCT
-SHRA/TSRA FM NRN MO BACK TWD KC METRO AREA...WITH PLENTY OF DVLPG
THUNDER ACRS KS FED BY MOD LLJ AND GOOD ISENT LIFT.  MAP ANAL SHOWS
SFC MOIST TONGUE UP INTO KS AND FAR SE NEB WITH 70 DWPT AS FAR N
AS ICT/HUT AT 07Z...AND H8 MOIST AXIS ACRS CTRL KS INTO ERN NEB.
MDLS MAINTAIN WAA/ISENT LIFT PTRN ACRS AREA INTO TDY AND GOING FCST
HAS 50 POPS EVERYWHERE.  CANT ARGUE WITH THAT AND MAY EVEN CONSIDER
RAISING WITH ALL THE FUEL...AND ACTION OVR KS LIKELY TO EVOLVE INTO
MCS AND TRACK INTO AREA.  BASIC WAA/ISENT LIFT PTRN REMAINS ACRS
AREA TONITE AS WELL...AND WITH WK RIPPLES IN ZONAL FLOW PASSING
OVHD...WILL HAVE TO KEEP POPS IN.  DAY ONE OTLK SUGGESTS FOCUS
FOR STORMS TONITE OVR ERN KS INTO WRN MO...AND AGREE.  MDLS
ATTEMPT TO SHIFT FOCUS OF PCPN FURTHER TO THE N BY FRI...BUT
STILL FEEL NRN AND PERHAPS CTRL MO STILL UNDER THE GUN.  WILL
ADD POPS TO NW CORNER OF MO...AND MAINTAIN ELSEWHERE.

TEMPS WILL REMAIN SOMEWHAT TRICKY.  CLDS TDY MAY LIMIT WARMUP SOME
BUT ALSO SHOULD HAVE GOOD RECOVERY IN AFTN WITH WAA AND SUN.  THINK
NGM MOS MAY BE A BIT WARM TDY...BUT OTW NOT TOO TERRIBLE.

 .EAX...
KS...NONE
MO...NONE

WELVAERT

In the hours before

Special weather statement, Sep 24, 6:00 AM CDT, 2 hours 43 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
600 AM CDT THU SEP 24 1998

FORECAST:  AN AREA OF THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
MORNING.  THERE MAY BE A LITTLE SMALL HAIL AND SOME GUSTY WINDS WITH
THESE AS THEY PASS...BUT NO SEVERE WEATHER IS ANTICIPATED.  LOCALLY
HEAVY RAINS ARE ALSO POSSIBLE.  THERE IS THEN A CHANCE FOR MORE
THUNDERSTORMS LATE IN THE DAY AND TONIGHT.  DEPENDING ON A FEW
CONDITIONS...A FEW OF THESE COULD POSSIBLY REACH SEVERE LEVELS
WITH HAIL AND STRONG WINDS THE PRIMARY THREATS.

DISCUSSION:  A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL OVERSPREAD
MOST OF THE OUTLOOK AREA THIS MORNING.  A FEW OF THESE STORMS COULD
PRODUCE SMALL HAIL AND GUSTY WINDS...BUT DUE TO THE TIME OF DAY WITH
NO SURFACE HEATING...SEVERE WEATHER IS NOT EXPECTED.  THERE IS A
GOOD DEAL OF MOISTURE IN THE LOW LEVELS OF THE ATMOSPHERE ACROSS
EASTERN KANSAS...AND THIS WILL SLIDE INTO OUR AREA TODAY ALONG WITH
THE RAIN.  BY AFTERNOON...THE RAIN SHOULD BE ENDING FOR THE MOST
PART...AND THERE SHOULD BE SOME SUNSHINE.  IF THIS SUN CAN WARM
TEMPERATURES ENOUGH...THERE SHOULD BE AMPLE INSTABILITY TO HELP
GENERATE NEW THUNDERSTORMS BY LATE IN THE DAY.  THESE SHOULD FORM
OVER EASTERN KANSAS OR SOUTHEAST NEBRASKA...AND THEN MOVE INTO THE
OUTLOOK AREA BY EVENING.  A FEW OF THESE STORMS MAY STRENGTHEN TO
SEVERE LEVELS...WITH LARGE HAIL AND GUSTY WINDS POSSIBLE.

WELVAERT
Special weather statement, Sep 24, 6:00 AM CDT, 2 hours 43 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
600 AM CDT THU SEP 24 1998

FORECAST:  AN AREA OF THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
MORNING.  THERE MAY BE A LITTLE SMALL HAIL AND SOME GUSTY WINDS WITH
THESE AS THEY PASS...BUT NO SEVERE WEATHER IS ANTICIPATED.  LOCALLY
HEAVY RAINS ARE ALSO POSSIBLE.  THERE IS THEN A CHANCE FOR MORE
THUNDERSTORMS LATE IN THE DAY AND TONIGHT.  DEPENDING ON A FEW
CONDITIONS...A FEW OF THESE COULD POSSIBLY REACH SEVERE LEVELS
WITH HAIL AND STRONG WINDS THE PRIMARY THREATS.

DISCUSSION:  A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL OVERSPREAD
MOST OF THE OUTLOOK AREA THIS MORNING.  A FEW OF THESE STORMS COULD
PRODUCE SMALL HAIL AND GUSTY WINDS...BUT DUE TO THE TIME OF DAY WITH
NO SURFACE HEATING...SEVERE WEATHER IS NOT EXPECTED.  THERE IS A
GOOD DEAL OF MOISTURE IN THE LOW LEVELS OF THE ATMOSPHERE ACROSS
EASTERN KANSAS...AND THIS WILL SLIDE INTO OUR AREA TODAY ALONG WITH
THE RAIN.  BY AFTERNOON...THE RAIN SHOULD BE ENDING FOR THE MOST
PART...AND THERE SHOULD BE SOME SUNSHINE.  IF THIS SUN CAN WARM
TEMPERATURES ENOUGH...THERE SHOULD BE AMPLE INSTABILITY TO HELP
GENERATE NEW THUNDERSTORMS BY LATE IN THE DAY.  THESE SHOULD FORM
OVER EASTERN KANSAS OR SOUTHEAST NEBRASKA...AND THEN MOVE INTO THE
OUTLOOK AREA BY EVENING.  A FEW OF THESE STORMS MAY STRENGTHEN TO
SEVERE LEVELS...WITH LARGE HAIL AND GUSTY WINDS POSSIBLE.

WELVAERT

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 8:43 AM CDTFlash Flood WarningEAXLinn97 min
Sep 24, 8:43 AM CDTFlash Flood WarningEAXLinn15 hr

Nearby

Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.